Illinois, 2020

Hail and Damaging Winds in Illinois, November 10, 2020

November 10, 2020 · NWS ILX · 8 events in 2 counties and zones

A cold front interacting with an unseasonably warm and humid airmass triggered scattered strong to severe thunderstorms across the Illinois River Valley during the afternoon of November 10th. especially in Elmwood and Kickapoo in Peoria County where a couple roofs were blown off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with an unseasonably warm and humid airmass triggered scattered strong to severe thunderstorms across the Illinois River Valley during the afternoon of November 10th. The storms produced wind gusts of 50 to 70 mph and caused periodic damage...especially in Elmwood and Kickapoo in Peoria County where a couple roofs were blown off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 10, 11:53 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Nov 10, 11:53 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1153 AM CST Tue Nov 10 2020

.SYNOPSIS...
Issued at 235 AM CST Tue Nov 10 2020

One last day of unseasonably warm weather is on tap, as high
temperatures once again reach the 70s today. A cold front will
move through central Illinois early this evening. Preceding it, a
narrow line of strong thunderstorms will race from west to east
across the state, beginning around mid afternoon and exiting
early in the evening. In addition, southerly winds even outside
the storms will gust from 40 to 45 mph this afternoon.

&&

.UPDATE...
Issued at 1029 AM CST Tue Nov 10 2020

16z/10am regional analysis shows a narrow line of convection
developing immediately along a cold front from eastern Iowa S/SW
across northern and western Missouri. The airmass ahead of the
storms will become modestly unstable, but highly sheared this
afternoon as a negatively tilted upper trough approaches from the
west. Current mesoanalysis shows a pocket of SBCAPEs of
500-1000J/kg across central Missouri..with projections suggesting
SBCAPEs reaching 1000J/kg west of the I-55 corridor after
20z/2pm. Deep-layer shear will be on the increase, but more
importantly low-level shear will be maximized across eastern Iowa
into northwest Illinois in closer proximity to the track of
surface low pressure along the front. 0-1km storm relative
helicity is progged to exceed 300m2/s2 from the Peoria area
northward. The line of storms will advance N/NE into west-central
Illinois by around 20z/2pm, then track across the I-55 corridor
between 23z/5pm and 00z/6pm. Given the instability/shear profiles,
it appears damaging wind gusts of around 60mph will be the
greatest threat from the storms...although a few tornadoes will be
possible along/northwest of the Illinois River where storm
relative helicity will be maximized. Once the sun sets and the
storms push toward east-central Illinois, the severe threat will
rapidly diminish by mid-evening.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 235 AM CST Tue Nov 10 2020

The end is near for our unseasonably warm weather, as highs again
reach the 70s today. A couple items of concern in our transition:

1) High-res models continue to advertise a skinny line of showers
and storms quickly moving east across the CWA. Latest timing has
it entering areas near Galesburg/Rushville in the 3-4 pm time
frame, I-55 near 5-6 pm and passing I-57 around 8 pm, though on
the wane at that point. Latest SPC Day1 outlook introduced a
slight risk of severe weather mainly across the Illinois River
valley and west, though maintaining the marginal risk as far east
as Shelbyville and Danville. A few hundred joules of CAPE along
with significant bulk shear should be enough to get some of the
storms to produce some severe gusts.

2) Low level jet ahead of the line increases to around 40-45 knots
by mid afternoon. Forecast soundings showing a 4-6 hour period
during the afternoon where momentum transfer suggests wind gusts
to around 45 mph. Not a lot of clearing expected to really tap
into this, but enough is expected to warrant a Wind Advisory for
this afternoon and early evening. Will run it from noon to 8 pm,
though areas near I-72/Danville may be able to be canceled early
as the system pulls away.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 235 AM CST Tue Nov 10 2020

After 8 consecutive days of 70+ highs, we finally get slapped back
to reality on Wednesday, with highs only in the upper 40s to mid
50s. Upper pattern shows several troughs mainly tracking across
the Great Lakes region later this week into early next week, so no
extended cold periods are expected. Some warming is projected
toward the middle of next week, as the upper ridge rebuilds across
the east slopes of the Rockies.

With the main storm track across the northern CONUS into early
weekend, high pressure will keep us dry once again. Main precip
focus will be during the weekend. Both the GFS and European models
spread some showers northward ahead of a shortwave across the
Plains, though the latter model is a bit deeper with the wave and
has more widespread rain. The GFS has a secondary focus on a front
moving through on Sunday, while the European model keep more of
this action near the Great Lakes. For now, will lead that
direction and keep things dry after Sunday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1153 AM CST Tue Nov 10 2020

MVFR ceilings have developed across much of central Illinois late
this morning: however, these clouds will tend to scatter/lift to
low VFR this afternoon. Winds will be very strong throughout the
day, with southerly gusts reaching 35-40kt. Line of convection
currently from eastern Iowa southward into central Missouri will
track through the area late this afternoon/evening. Based on radar
timing tools and latest HRRR, have timed thunder into KPIA between
22z and 23z...and further east to KCMI between 01z and 02z. Once
the line of storms passes, winds will veer to W/SW and continue
gusting 25-30kt through the evening. Winds will gradually diminish
to around 10kt late tonight into Wednesday morning as skies become
clear.

&&

.CLIMATE...
Issued at 235 AM CST Tue Nov 10 2020

Record highs for today:

Bloomington.... 76 in 1923
Champaign...... 74 in 1949
Charleston..... 74 in 1999
Decatur........ 75 in 1999
Lincoln........ 75 in 1964
Olney.......... 78 in 1902
Peoria......... 73 in 1949
Springfield.... 75 in 1964, 1999 and 2012

This would result in 8 consecutive days of highs in the 70s, which
is a record stretch for November.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CST this evening for ILZ027>031-036>038-
040>053.

&&

UPDATE...Barnes
SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Barnes
CLIMATE...Geelhart
Hazardous weather outlook, Nov 10, 11:28 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1128 AM CST Tue Nov 10 2020

ILZ027>031-036>038-040>042-047>051-111730-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1128 AM CST Tue Nov 10 2020

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CST THIS
EVENING...

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

South winds will gust from 40 to 45 mph from around midday into
early evening. This will cause difficult travel for high profile
vehicles, especially on west to east oriented roads.

A fast moving line of showers and thunderstorms will move across
the area late this afternoon. The primary threat will be damaging
winds, but a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 6 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ043>046-052-053-111730-
Champaign-Christian-De Witt-Macon-Piatt-Vermilion-
1128 AM CST Tue Nov 10 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

South winds will gust from 40 to 45 mph from around midday into
early evening. This will cause difficult travel for high profile
vehicles, especially on west to east oriented roads.

A fast moving line of showers and thunderstorms will move across
the area early this evening. A few of the storms may produce
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 9 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ054>057-061>063-066>068-071>073-111730-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
1128 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

South winds will gust from 35 to 45 mph this afternoon, highest
north of I-70. This will cause difficult travel for high profile
vehicles, especially on west to east oriented roads.

A fast moving line of showers and thunderstorms will move across the
area early this evening. A few of the storms may produce damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 9 pm. Please relay
any information about observed severe weather to the National
Weather Service while following all local, state and CDC guidelines.

Erwin

In the hours before

Local storm report, Nov 10, 1:18 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
118 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     NON-TSTM WND GST DECATUR AIRPORT         39.83N 88.87W
11/10/2020  M46.00 MPH       MACON              IL   ASOS

1222 PM     NON-TSTM WND GST CAPITAL AIRPORT         39.84N 89.68W
11/10/2020  M45.00 MPH       SANGAMON           IL   ASOS

&&

ERWIN
Special weather statement, Nov 10, 2:14 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
214 PM CST Tue Nov 10 2020

ILZ036-040-041-047-049-050-102100-
Scott-Mason-Morgan-Schuyler-Cass-Fulton-
214 PM CST Tue Nov 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...SOUTHWESTERN FULTON...
CASS...SCHUYLER...WESTERN MASON AND NORTHWESTERN MORGAN COUNTIES
UNTIL 300 PM CST...

At 213 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Fandon to near Atlas. Movement
was northeast at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Jacksonville, Beardstown, Havana, Rushville, Lewistown, Virginia,
Winchester, Astoria, Meredosia, Bluff Springs, Bluffs, Vermont,
Chandlerville, Chapin, Ipava, Arenzville, Bath, Littleton, Browning
and Naples.

This includes Interstate 72 between mile markers 43 and 63.

A Tornado Watch remains in effect until 800 PM CST for west central
Illinois.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
central and west central Illinois.

LAT...LON 4028 9082 4027 9045 4036 9044 4042 9001
      3963 9028 3957 9058 3971 9065 3983 9057
      3987 9059 3997 9051 3999 9052 3998 9060
      4003 9061 4002 9063 4005 9068 4008 9067
      4008 9070 4011 9071 4010 9089
TIME...MOT...LOC 2013Z 246DEG 53KT 4026 9077 3955 9106

37
Local storm report, Nov 10, 2:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 NE SAINT AUGUSTINE    40.73N 90.40W
11/10/2020                   KNOX               IL   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

ROBERSON

The radar

The Quad Cities radar (KDVN), 73 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Knox

When
November 10, 2:35 PM CST to 2:40 PM CST
Where
Knox County, 1.48 mi NNW of Galesburg
Measured
1 in hail
Reported by
Public
Coordinates
40.970, -90.380

Thunderstorm Wind, Peoria

When
November 10, 3:02 PM CST to 3:07 PM CST
Where
Peoria County, Elmwood
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.780, -89.970

The roof of an apartment building was blown off.

Thunderstorm Wind, Peoria

When
November 10, 3:17 PM CST to 3:22 PM CST
Where
Peoria County, Kickapoo
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
40.780, -89.750

The roof of a house was blown off.

Thunderstorm Wind, Peoria

When
November 10, 3:38 PM CST to 3:39 PM CST
Where
Peoria County, (Pia)gtr Peoria Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.670, -89.680

Thunderstorm Wind, Peoria

When
November 10, 3:45 PM CST to 3:50 PM CST
Where
Peoria County, Bartonville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.650, -89.670

Numerous tree branches were blown down.

Thunderstorm Wind, Peoria

When
November 10, 3:45 PM CST to 3:50 PM CST
Where
Peoria County, 1.05 mi E of Alta
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
40.820, -89.610

A large tree was blown down.

Thunderstorm Wind, Peoria

When
November 10, 3:50 PM CST to 3:55 PM CST
Where
Peoria County, Holmes Center
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.830, -89.550

Significant damage occurred to a structure made mostly of sheet metal.

Thunderstorm Wind, Peoria

When
November 10, 4:15 PM CST to 4:20 PM CST
Where
Peoria County, 1.48 mi NNE of Trivoli
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.700, -89.890

A metal shed was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930107, 930108, 930109, 930114, 930110, 930111, 930112, 930113.